Aspirin Poisoning

Overview of aspirin poisoning

Aspirin is a trade name for acetylsalicylic acid, a common pain reliever. Ingestion of aspirin and similar drugs (salicylates) can lead to rapid poisoning due to an overdose. Aspirin overdose can be acute or chronic.

Sponsored Links

In acute poisoning, a single large dose is taken, whereas in chronic poisoning, doses beyond the therapeutic range are taken over a certain period of time.

As the dose required to produce rapid poisoning is quite large, an aspirin overdose is seldom accidental. Aspirin poisoning may also follow the topical application of salicylic acid or ingestion of methyl salicylate (oil of wintergreen).1

Sponsored sites

Severe aspirin poisoning has serious consequences, sometimes leading to significant morbidity and mortality.1

The first symptoms of rapid aspirin poisoning are

Sponsored Links

Serious dehydration may occur from fever, hyperventilation and vomiting.

Delayed signs of severe poisoning include

  • light-headedness
  • unexplained lethargy
  • confusion
  • convulsions
  • coma and multiple organ failure.2

The symptoms of gradual aspirin poisoning develop over days or weeks.

Sponsored sites

First Aid

The following are the steps for emergency management in cases of aspirin poisoning:

  • Confirm that the person has indeed been poisoned.
  • Check and monitor the person's airway, breathing and pulse. If necessary, begin rescue breathing and CPR.
  • Do not induce emesis (vomiting) for ingestions of salicylates.
  • If a drug overdose is discovered or suspected and the victim is unconscious, having convulsions or not breathing, call for emergency medical help immediately.

Emergency Treatment

  • Gastric lavage is done with activated charcoal in order to reduce the absorption of aspirin.
  • Hyperthermia is managed by external cooling.
  • Sodium bicarbonate is given orally or by infusion to increase the urinary excretion of aspirin.
  • Dehydration, acidosis and electrolyte abnormalities are corrected.
  • Antacids and vitamin K are given to counteract gastric irritation and to correct the deranged blood coagulation mechanisms, respectively.
  • In severe aspirin poisoning with significantly decreased urinary flow, hemodialysis (procedure for removing waste products such as potassium and urea from the blood) is recommended.

Do’s and Don’ts

  • Don’t store medications in food containers.
  • Keep all medicines in their original labeled containers.
  • Store medicines out of sight and reach of children.
  • Don’t wait for symptoms to develop if you suspect aspirin poisoning.
  • Don’t give an unconscious victim anything by mouth.
  • Do not induce emesis for ingestions of salicylates.2


1.Reingardiene D, Lazauskas R. Acute salicylate poisoning. Medicina (Kaunas). 2006; 42(1): 79–83.

2.Chyka PA, Erdman AR, Christianson G, Wax PM, Booze LL, Manoguerra AS, et al. Americal Association of Poison Control Centers; Healthcare Systems Bureau, Health Resources and Sevices Administration, Department of Health and Human Services. Salicylate poisoning: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila). 2007; 45(2): 95–131.

Written by: healthplus24 team
Date last updated: April 12th, 2016